Ohio, 2009

Heavy Snow in Ohio, January 27 to 28, 2009

January 27 to 28, 2009 · NWS IWX · 6 events in 6 counties and zones

A deepening area of low pressure tracked from Tennessee northeast into western Pennsylvania late January 27th into January 28th. A swath of heavy snow fell to the northwest of this track, which affected portions of northwest Ohio.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

A deepening area of low pressure tracked from Tennessee northeast into western Pennsylvania late January 27th into January 28th. A swath of heavy snow fell to the northwest of this track, which affected portions of northwest Ohio. Total snow accumulations ranged between 5 and 9 inches.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jan 27, 3:45 PM EST, 15 minutes earlier.

Area forecast discussion, Jan 27, 3:45 PM EST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
345 PM EST TUE JAN 27 2009

.SHORT TERM...
TONIGHT THROUGH WEDNESDAY NIGHT.

...BURST OF MODERATE TO HEAVY SNOW TAKING SHAPE FOR PARTS OF THE AREA...

LOW PRESSURE CONTINUES TO DEVELOP ACROSS LOUISIANA AND WILL TRACK
QUICKLY NORTH AND NORTHEAST INTO THE MIDDLE OHIO VALLEY. ABUNDANT
MSTR WILL ACCOMPANY THIS SYSTEM AND AS WAS FEARED A MORE NW TRACK
OF THE LOW LOOKS TO BE TAKING SHAPE. MID LEVEL FORCING RAPIDLY
EXPANDING AND IS RESULTING IN AN EXPANDING AREA OF SNOW FROM OUR
AREA BACK ACROSS ILLINOIS AND INTO KANSAS. THIS WILL RESULT IN
HIGHER ACCUMULATIONS FURTHER NW AND HIGHER CONFIDENCE OF WARNING
CRITERIA IN FAR SE PARTS OF THE FORECAST AREA. QPF AMOUNTS FROM
THE MODELS VARYING SOME ESPECIALLY WITH NW RANGE. GFS IS THE
HIGHEST WITH 36 HOUR TOTALS FURTHEST NW WITH HALF INCH OF QPF
BISECTING THE CWA. OTHER MODELS TAPER THINGS OFF PRETTY QUICK WITH
BENTON HARBOR SEEING AT MOST A TENTH. LEANING TOWARDS THE GFS IN
THIS CASE GIVEN ABOVE REASONS. AFTER MUCH COLLABORATION...HAVE
RAMPED UP THE ADVISORY TO A WARNING IN FAR SE AREAS. BULK OF THE
SNOW WILL FALL TONIGHT WITH A QUICK 4 TO 6 INCHES BY
MORNING...PLUS AROUND AN INCH REMAINDER OF TODAY AND MAYBE ANOTHER
1 TO 2 INCHES. THIS WILL PUSH TOTALS INTO THE 5 TO POSSIBLY 8 INCH
RANGE WITH A STRAY HIGHER AMOUNT POSSIBLE. WILL CONTINUE WITH
ADVISORY NW OF THAT AREA AND UP AMOUNTS TO CLOSER TO 3 TO 6. EVE
SHIFT WILL NEED TO CLOSELY MONITOR THE TRENDS AS WOULD NOT BE
ENTIRELY SURPRISED IF HEADLINES NEED TO BE EXPANDED FURTHER NW
(BOTH ADVISORY AND WARNING).

NO CHANGES MADE PAST 12Z WEDS AS FINAL TRACK AND SPEED OF SYSTEM
COULD FORCE NUMEROUS CHANGES TO GRIDS IN TERMS OF SYNOPTIC SNOW
ENDING AND LAKE EFFECT POTENTIAL IN ITS WAKE.

&&

.LONG TERM...
THURSDAY THROUGH TUESDAY

NO LONG TERM END TO THE BELOW NORMAL TEMPERATURES IN SIGHT...WITH
EASTERN US TROUGHING REMAINING DOMINANT THROUGH MUCH OF THE PERIOD.
THIS IS WELL ADVERTISED BY BOTH THE GFS/ECMWF/GEFS. HOWEVER...THE
FLOW WILL FLATTEN SOME THIS WEEKEND...ALLOWING FOR A BRIEF BREAK IN
THE COLD TEMPERATURES.

ON THURSDAY A CLIPPER SYSTEM DROPS SOUTH INTO INTO THE NORTHERN
LAKES AND USHERS IN A RENEWED BOUT OF ARCTIC AIR ALONG WITH CHANCES
FOR LIGHT SNOW CWA-WIDE.  BEHIND THIS SYSTEM...LAKE EFFECT SNOWS
LOOK PROBABLE GIVEN T850 FALLING BELOW -15C AND DEEP LAYER NORTHWEST
FLOW.

LAKE EFFECT SHSN AND TEMPS A LITTLE MORE THAN 10F BELOW SEASONAL
NORMS ARE EXPECTED FRIDAY BEFORE THE EASTERN TROUGH BEGINS TO
TEMPORARILY LIFT OUT OF THE REGION...ALLOWING THE FLOW TO BACK AND
TEMPERATURES ALOFT TO WARM.

BY SATURDAY...SOUTHWESTERLY FLOW AND RISING HEIGHTS/TEMPS WILL BRING
INCREASING SUNSHINE TO THE AREA...AND WITH T925 RISING TO AROUND -7C
WILL BUMP HIGHS INTO THE UPPER 20S...BUT NOTING A COOLING TREND OVER
THE PAST FEW DAYS IN THE GUIDANCE...WILL NOT GO HIGHER THAN THIS.

SUNDAY LOOKS TO BE THE WARMEST DAY WITH DEEP SOUTHWESTERLY FLOW AND
T925 MAKING A RUN AT FREEZING.  T925 AROUND 0C WOULD SUGGEST HIGHS
AT LEAST REACHING 40F...SO HAVE BUMPED UP HIGHS SOME...BUT ALLOWING
FOR CONSISTENCY AND SOME CLIMO INFLUENCE AT THIS TIME RANGE...WILL
GO NO HIGHER THAN MID 30S AT THIS TIME AND LET LATER SHIFTS
REEVALUATE.

COLDER AIR RETURNS FOR MONDAY-TUESDAY AS ANOTHER SHORTWAVE DROPS OUT
OF CENTRAL CANADA AND REINVIGORATES THE EASTERN CONUS TROUGH.  WHILE
THE 00Z ECMWF KEEPS MOST OF THE AREA DRY AS THE ARCTIC AIR MOVES
BACK IN /OUTSIDE OF DEVELOPING LAKE EFFECT SNOWS AS T850 DROPS BACK
TOWARDS -13C/...THE NEW 12Z GFS GIVES MORE OF THE AREA SOME SNOWFALL
ALONG THE FRONT AS IT PASSES DUE TO MOISTURE STREAMING NORTH AHEAD
OF THE FRONT AHEAD OF A LOW PRESSURE CENTER IT DEVELOPS OVER THE
GULF OF MEXICO AND DEEPENS RAPIDLY AS IT MOVES NORTH AND EAST.  THE
ECMWF IS MUCH LATER AND MUCH FURTHER EAST WITH THIS DEVELOPMENT.
MOST OF THE GFS ENSEMBLE MEMBERS AT 6/12Z DO NOT SHOW SUCH VIGOROUS
DEVELOPMENT AND WILL LEAN AWAY FROM THE 12Z GFS AT THIS TIME /IN
LINE WITH HPC GUIDANCE/...SO AT THIS POINT IT APPEARS PROBABLE THERE
WILL BE NO MAJOR WEATHER MAKERS THROUGH THE EXTENDED PORTION OF THE
FORECAST.  HIGHS ABOUT 5F BELOW SEASONAL NORMS ARE EXPECTED FOR
MONDAY WITH TEMPS AROUND NORMAL FOR TUESDAY.

&&

.PREV DISCUSSION... /ISSUED 1232 PM EST TUE JAN 27 2009/

AVIATION...
18Z TAFS.
TAFS STATUS QUO AT THIS POINT WITH LIGHT SNOW STILL EXPECTED TO
BEGIN TO DEVELOP LATER THIS AFTERNOON AND EXPAND TONIGHT. STILL
SOME FINE TUNING MAY NEED TO BE DONE AS THIS SYSTEM EVOLVES BUT
FOR NOW TAFS IN DECENT SHAPE.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR INZ026-027-
     032>034.

     WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR INZ008-009-
     015>018-020-022>025.

MI...NONE.
OH...WINTER STORM WARNING UNTIL 1 PM EST WEDNESDAY FOR OHZ016-024-025.

     WINTER WEATHER ADVISORY UNTIL 1 PM EST WEDNESDAY FOR OHZ001-002-
     004-005-015.

LM...NONE.
&&

SHORT TERM...FISHER
LONG TERM...ARNOTT
AVIATION...FISHER
Hazardous weather outlook, Jan 27, 3:12 PM EST, 48 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
312 PM EST TUE JAN 27 2009

INZ008-009-015>018-020-022>027-032>034-OHZ001-002-004-005-015-016-
024-025-282015-
NOBLE-DE KALB-FULTON IN-KOSCIUSKO-WHITLEY-ALLEN IN-WHITE-CASS IN-
MIAMI-WABASH-HUNTINGTON-WELLS-ADAMS-GRANT-BLACKFORD-JAY-WILLIAMS-
FULTON OH-DEFIANCE-HENRY-PAULDING-PUTNAM-VAN WERT-ALLEN OH-
INCLUDING THE CITIES OF...KENDALLVILLE...LIGONIER...AUBURN...
GARRETT...ROCHESTER...WARSAW...WINONA LAKE...COLUMBIA CITY...
SOUTH WHITLEY...FORT WAYNE...MONTICELLO...BROOKSTON...LOGANSPORT...
PERU...WABASH...NORTH MANCHESTER...HUNTINGTON...BLUFFTON...OSSIAN...
DECATUR...BERNE...MARION...HARTFORD CITY...MONTPELIER...PORTLAND...
BRYAN...WAUSEON...ARCHBOLD...DEFIANCE...NAPOLEON...PAULDING...
ANTWERP...OTTAWA...PANDORA...VAN WERT...DELPHOS...LIMA
312 PM EST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST OHIO AND
NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW WILL INCREASE IN INTENSITY THIS EVENING...WITH HEAVY SNOW
POSSIBLE AT TIMES OVERNIGHT. SNOW ACCUMULATIONS BY MORNING WILL
RANGE FROM 4 TO 7 INCHES...WITH THE HIGHEST AMOUNTS FROM MARION TO
LIMA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL TAPER OFF BY NOON WEDNESDAY WITH TOTAL SNOW
ACCUMULATIONS OF 5 TO 9 INCHES. THE HIGHEST AMOUNTS WILL BE
FROM MARION TO LIMA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

INZ003>007-012>014-MIZ077>081-282015-
LA PORTE-ST. JOSEPH IN-ELKHART-LAGRANGE-STEUBEN-STARKE-PULASKI-
MARSHALL-BERRIEN-CASS MI-ST. JOSEPH MI-BRANCH-HILLSDALE-
INCLUDING THE CITIES OF...MICHIGAN CITY...LA PORTE...SOUTH BEND...
MISHAWAKA...ELKHART...GOSHEN...LAGRANGE...TOPEKA...ANGOLA...KNOX...
NORTH JUDSON...WINAMAC...FRANCESVILLE...PLYMOUTH...BREMEN...NILES...
BENTON HARBOR...ST. JOSEPH...BUCHANAN...DOWAGIAC...CASSOPOLIS...
STURGIS...THREE RIVERS...COLDWATER...HILLSDALE
312 PM EST TUE JAN 27 2009 /212 PM CST TUE JAN 27 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN AND NORTHERN INDIANA.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SNOW IS LIKELY TONIGHT WITH SNOW ACCUMULATIONS OF 1 TO 4 INCHES
ACROSS FAR SOUTHWEST LOWER MICHIGAN INTO EXTREME NORTHERN INDIANA.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SNOW WILL DIMINISH EARLY WEDNESDAY WITH LITTLE ADDITIONAL
ACCUMULATION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX

LMZ043-046-282015-
NEW BUFFALO MI TO ST JOSEPH MI-MICHIGAN CITY IN TO NEW BUFFALO MI-
312 PM EST TUE JAN 27 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE NEARSHORE WATERS OF
SOUTHEASTERN LAKE MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

&&

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES...OR
CHECK OUR WEB SITE AT WEATHER.GOV/IWX/PROGRAMAREAS/MARINE/INDEX.PHP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 heavy snow. Local standard time, as filed.

Heavy Snow, Van Wert

When
January 27, 4:00 PM EST to January 28, 12:00 PM EST
Where
Van Wert forecast zone
Reported by
Emergency Manager
Coordinates
40.855, -84.586 (the zone’s center; the record gives no point)

Snow, moderate to heavy at times, developed during the afternoon hours on January 27th and continued through the morning hours of January 28th. Total snow accumulations of 6 to 9 inches were reported across the county, with a report of 7.8 inches at Van Wert. There were reports of slide-offs and accidents across the region. Most schools were closed on January 28th due to the heavy snowfall.

Heavy Snow, Allen

When
January 27, 4:00 PM EST to January 28, 12:00 PM EST
Where
Allen forecast zone
Reported by
Trained Spotter
Coordinates
40.772, -84.106 (the zone’s center; the record gives no point)

Snow, moderate to heavy at times, developed during the afternoon hours on January 27th and continued through the morning hours of January 28th. Total snow accumulations of 6 to 9 inches were reported across the county, with a report of 8 inches at Spencerville. There were reports of slide-offs and accidents across the region. Most schools were closed on January 28th due to the heavy snowfall.

Heavy Snow, Putnam

When
January 27, 4:00 PM EST to January 28, 12:00 PM EST
Where
Putnam forecast zone
Reported by
Trained Spotter
Coordinates
41.022, -84.132 (the zone’s center; the record gives no point)

Snow, moderate to heavy at times, developed during the afternoon hours on January 27th and continued through the morning hours of January 28th. Total snow accumulations of 6 to 9 inches were reported across the county, with a report of 6 inches at Columbus Grove. There were reports of slide-offs and accidents across the region. Most schools were closed on January 28th due to the heavy snowfall.

Heavy Snow, Paulding

When
January 27, 4:00 PM EST to January 28, 12:00 PM EST
Where
Paulding forecast zone
Reported by
Newspaper
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Snow, moderate to heavy at times, developed during the afternoon hours on January 27th and continued through the morning hours of January 28th. Total snow accumulations of 5 to 8 inches were reported across the county. There were reports of slide-offs and accidents across the region. Most schools were closed on January 28th due to the heavy snowfall.

Heavy Snow, Defiance

When
January 27, 4:00 PM EST to January 28, 12:00 PM EST
Where
Defiance forecast zone
Reported by
Emergency Manager
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

Snow, moderate to heavy at times, developed during the afternoon hours on January 27th and continued through the morning hours of January 28th. Total snow accumulations of 5 to 8 inches were reported across the county, with a report of 6 inches at Defiance. There were reports of slide-offs and accidents across the region. Most schools were closed on January 28th due to the heavy snowfall.

Heavy Snow, Henry

When
January 27, 4:00 PM EST to January 28, 12:00 PM EST
Where
Henry forecast zone
Reported by
Emergency Manager
Coordinates
41.334, -84.068 (the zone’s center; the record gives no point)

Snow, moderate to heavy at times, developed during the afternoon hours on January 27th and continued through the morning hours of January 28th. Total snow accumulations of 5 to 8 inches were reported across the county, with a report of 6 inches at Napoleon. There were reports of slide-offs and accidents across the region. Most schools were closed on January 28th due to the heavy snowfall.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2009Every state in 2009This day in weather historyWarnings in Ohio, January 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 142921, 142922, 142923, 142924, 142925, 142926.